Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 8, NWS Jackson, MS

February 14, 2014Holmes County, Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 14, 2014, 5:46 PM CST for Holmes County, Yazoo County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2014, 5:46 PM CST (23:46 UTC)
Expired
Feb 14, 2014, 6:30 PM CST
In force
44 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Holmes County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 69 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2014-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2014-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS54 KJAN 142346
SVRJAN
MSC051-163-150030-
/O.NEW.KJAN.SV.W.0008.140214T2346Z-140215T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
546 PM CST FRI FEB 14 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI...
  YAZOO COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 630 PM CST

* AT 544 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF COXBURG...OR 8 MILES SOUTHWEST OF THORNTON...AND
  MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF COXBURG BY 555 PM CST...
  MIDWAY AND BENTON BY 600 PM CST...
  8 MILES SOUTHWEST OF EBENEZER BY 605 PM CST...
  VAUGHAN AND 7 MILES SOUTHWEST OF PICKENS BY 615 PM CST...

LAT...LON 3296 8989 3284 8999 3283 9002 3279 9002
      3275 9005 3271 9009 3268 9018 3292 9050
      3293 9045 3299 9045 3301 9038 3306 9029
TIME...MOT...LOC 2346Z 301DEG 37KT 3297 9036

$$
26
3 follow-up statements
244 
WWUS54 KJAN 142358
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
558 PM CST FRI FEB 14 2014

MSC051-163-150030-
/O.CON.KJAN.SV.W.0008.000000T0000Z-140215T0030Z/
HOLMES MS-YAZOO MS-
558 PM CST FRI FEB 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR YAZOO AND HOLMES COUNTIES...

AT 556 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MIDWAY...OR 10 MILES NORTHEAST OF YAZOO CITY...MOVING
SOUTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EBENEZER BY 605 PM CST...
  VAUGHAN AND PICKENS BY 615 PM CST...

LAT...LON 3296 8989 3284 8999 3283 9002 3279 9002
      3271 9009 3270 9013 3268 9018 3291 9048
      3295 9040 3296 9027 3303 9016
TIME...MOT...LOC 2357Z 301DEG 37KT 3291 9025

$$

26
956 
WWUS54 KJAN 150010
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CST FRI FEB 14 2014

MSC051-163-150030-
/O.CON.KJAN.SV.W.0008.000000T0000Z-140215T0030Z/
HOLMES MS-YAZOO MS-
610 PM CST FRI FEB 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR YAZOO AND HOLMES COUNTIES...

AT 605 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR MIDWAY...OR 16 MILES EAST OF YAZOO 
CITY...MOVING SOUTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VAUGHAN BY 615 PM CST...

LAT...LON 3295 8990 3286 8999 3284 8999 3283 9002
      3279 9002 3271 9009 3268 9018 3284 9038
      3289 9030 3292 9012 3299 9002
TIME...MOT...LOC 0010Z 300DEG 41KT 3282 9008

$$

26
185 
WWUS54 KJAN 150015
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
615 PM CST FRI FEB 14 2014

MSC051-163-150024-
/O.CAN.KJAN.SV.W.0008.000000T0000Z-140215T0030Z/
HOLMES MS-YAZOO MS-
615 PM CST FRI FEB 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR YAZOO AND HOLMES COUNTIES IS
CANCELLED...

LAT...LON 3295 8990 3286 8999 3284 8999 3283 9002
      3279 9002 3271 9009 3268 9018 3284 9038
      3289 9030 3292 9012 3299 9002
TIME...MOT...LOC 0014Z 300DEG 41KT 3280 9003

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 3:50 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Feb 14, 3:50 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CST FRI FEB 14 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...SHOWERS WILL BE EXITING
THE CWA THIS EVENING AS THE FAST MOVING FRONTAL SYSTEM MOVES ON
THROUGH. IN THE WAKE OF THE FRONT ANTICIPATE CONCENTRATED COLD AIR
ADVECTION...BUT NORTH WINDS WILL DIMINISH A GREAT DEAL BY DAYBREAK
SATURDAY. THE POTENTIAL OF DECENT RADIATIONAL COOLING POTENTIAL
BEFORE DAWN SHOULD ALLOW LOWS TO DIP BELOW FREEZING IN MOST AREAS
ALONG AND NORTH OF I-20...AND IN THE LOW TO MID 30S SOUTH OF THAT
LINE.

SATURDAY WILL BE A SEASONABLY COOL DAY WITH TEMPERATURES GENERALLY
PEAKING IN THE 50 TO 55 DEGREE RANGE. SUNSHINE WILL PREVAIL IN MOST
AREAS ALTHOUGH SCATTERED HIGH CLOUDS WILL AFFECT NORTHERN ZONES FROM
TIME TO TIME. HIGH PRESSURE TRANSLATING EASTWARD QUICKLY BY SATURDAY
NIGHT WILL ALLOW RETURN SOUTHERLY FLOW TO HOLD TEMPERATURES UP A BIT
WITH LOWS ABOVE FREEZING IN MOST SPOTS...BUT STILL IN THE 30S.

DRY WEATHER WILL CONTINUE INTO SUNDAY AS STRONG WARM AIR ADVECTION
TAKES PLACE. HIGHS ON SUNDAY WILL BE A GOOD DEAL WARMER...RANGING
FROM THE LOW 60S NORTH TO NEAR 70 ACROSS THE SOUTH. /27/BB/

.LONG TERM...MONDAY THROUGH THURSDAY...MODELS AGREE THAT WESTERLY
PACIFIC FLOW ALOFT AND A NORTHWARD SHIFT OF THE STORM TRACK WILL
LEAD TO WARM AND MOIST SOUTHERLY LOW LEVEL FLOW BENEATH AN
INCREASINGLY CAPPED AIRMASS. BOUNDARY LAYER DEWPOINT TEMPERATURES
GREATER THAN 60 DEG F WILL BECOME MORE LIKELY BY MID WEEK WITH
TEMPERATURES EXPECTED TO CLIMB WELL ABOVE CLIMATIC NORMAL. IN
FACT...IF THE FORECASTED PATTERN IS REALIZED...THEN RECORD HIGH
TEMPERATURES MAY BECOME A POSSIBILITY BY THURSDAY.

THE BEST CHANCES FOR RAINFALL SHOULD CENTER AROUND TWO SHORTWAVE
TROUGH PASSAGES. THE FIRST WAVE WILL INDUCE MEAGER HEIGHT FALLS
MONDAY INTO MONDAY NIGHT AS IT SENDS A VERY WEAK COLD FRONT INTO
NORTHERN PORTIONS OF THE AREA. THERE SHOULD BE ENOUGH LOW LEVEL
CONVERGENCE AND LIFT FOR PERHAPS A BROKEN LINE OF SHOWERS GIVEN THERE
WILL BE CONSIDERABLY MORE LOW LEVEL MOISTURE AVAILABLE...BUT THE
SUBSTANTIAL CAPPING INVERSION WILL DEFINITELY BE A DETERRENT TOWARD
GETTING MUCH DEEP CONVECTION. THE WEAK BOUNDARY COULD STALL AND
PROVIDE SOME CONTINUED FOCUS FOR SHOWER DEVELOPMENT INTO
TUESDAY...BUT FOR THE MOST PART RE-ESTABLISHMENT OF THE CAP AND LACK
OF SYNOPTIC LIFT WILL LIMIT RAIN CHANCES AS WE GO INTO MID WEEK.

THE NEXT WAVE WILL APPROACH AROUND THE WEDNESDAY NIGHT TO THURSDAY
TIME FRAME. THERE IS CONSIDERABLE SPREAD AMONG THE DETERMINISTIC
GLOBAL MODELS WITH THE ECWMF FASTER AND STRONGER AND THE GFS FAIRLY
FLAT WITH MORE EMPHASIS PLACED ON THE UPSTREAM WAVE THAT COULD
POTENTIALLY AFFECT THE AREA NEXT WEEKEND. THIS UNCERTAINTY LEADS TO
LOW CONFIDENCE IN THE DETAILS...AND HAVE OPTED TO FOLLOW A BLEND AND
RAISE MEX MOS POPS A LITTLE TO GIVE SOME WEIGHT TO THE WETTER ECMWF
SOLUTION.

OVERALL...EXPECT AN UNSEASONABLY WARM WEEK WITH LIMITED HAZARDOUS
WEATHER POTENTIAL. THE CAVEAT IS THAT IF THE MORE AGGRESSIVE ECWMF
IS CORRECT THURSDAY...THERE COULD A LIMITED RISK FOR STRONG/SEVERE
THUNDERSTORM ACTIVITY. /EC/

&&

.AVIATION...A MIX OF VFR/MVFR CONDITIONS WILL EXIST AT SITES FOR THE
REMAINDER OF THE AFTERNOON INTO THIS EVENING AS SCATTERED TO BROKEN
CLOUD DECKS BOUNCE BETWEEN 1500-3500 FEET WHILE MOVING EAST ACROSS
THE REGION AHEAD OF AN APPROACHING COLD FRONT.  SHOWERS AHEAD OF AND
ALONG THIS FRONT WILL MOVE EAST ACROSS THE AREA THROUGH THE LATE
AFTERNOON HOURS INTO THE FIRST PART OF TONIGHT.  MVFR/IFR
VISIBILITIES WILL BE POSSIBLE AT SITES WHERE MODERATE...TO
OCCASIONALLY HEAVY... RAINFALL IS OBSERVED...PARTICULARLY AT KGTR
AND KMEI.  WINDS AHEAD OF THE FRONT WILL BE FROM THE SOUTH SOUTHWEST
BETWEEN 10-15 KNOTS...BUT WILL BECOME NORTHWESTERLY...STILL BETWEEN
10-15 KNOTS...AFTER THE FRONT PASSES TONIGHT. VFR CONDITIONS ARE
EXPECTED AT ALL SITES BY DAY BREAK SATURDAY MORNING. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       32  52  36  67 /  17   0   1   0
MERIDIAN      32  52  30  67 /  32   0   0   0
VICKSBURG     32  51  36  66 /  10   0   1   0
HATTIESBURG   35  55  34  70 /  16   0   2   0
NATCHEZ       32  57  38  67 /   7   0   2   0
GREENVILLE    28  47  36  61 /  10   0   0   0
GREENWOOD     26  48  34  64 /  20   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Feb 14, 2:03 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CST FRI FEB 14 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
152015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
203 PM CST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

19

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Feb 14, 5:01 PM CST, 45 minutes before
MSZ025-027-035-036-142330-
LEFLORE MS-HUMPHREYS MS-HOLMES MS-CARROLL MS-
501 PM CST FRI FEB 14 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
501 PM CST FRI FEB 14 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 5 MILES NORTH OF TCHULA AT 502 PM CST...MOVING EAST AT 45
MPH.

PEOPLE IN SOUTHWESTERN CARROLL...NORTHERN HOLMES...EXTREME EAST
CENTRAL HUMPHREYS AND SOUTH CENTRAL LEFLORE COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3337 8980 3302 8990 3319 9034 3337 9031
TIME...MOT...LOC 2302Z 280DEG 39KT 3326 9019

MRM
Special weather statement, Feb 14, 5:18 PM CST, 28 minutes before
MSZ028-032-037-142350-
ATTALA MS-MONTGOMERY MS-CHOCTAW MS-
518 PM CST FRI FEB 14 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
518 PM CST FRI FEB 14 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 7 MILES SOUTHWEST OF POPLAR CREEK AT 519 PM CST...MOVING
SOUTHEAST AT 40 MPH.

PEOPLE IN WEST CENTRAL CHOCTAW...SOUTHEASTERN MONTGOMERY AND
NORTHEASTERN ATTALA COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3332 8926 3301 8942 3321 8974 3323 8975
      3329 8970 3329 8964 3333 8965 3338 8965
TIME...MOT...LOC 2319Z 293DEG 35KT 3326 8959

MRM
Special weather statement, Feb 14, 5:33 PM CST, 13 minutes before
MSZ032-035>037-041-042-150000-
ATTALA MS-SHARKEY MS-HUMPHREYS MS-HOLMES MS-CHOCTAW MS-YAZOO MS-
533 PM CST FRI FEB 14 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
533 PM CST FRI FEB 14 2014

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL
WAS LOCATED FROM POSSUMNECK TO 4 MILES WEST OF MIDNIGHT AT 532 PM
CST...MOVING EAST AT 40 MPH.

PEOPLE IN EXTREME NORTH CENTRAL YAZOO...SOUTH CENTRAL CHOCTAW...
CENTRAL HOLMES...SOUTHERN HUMPHREYS...NORTHEASTERN SHARKEY AND
NORTHERN ATTALA COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3317 8925 3297 9011 3302 9080 3323 8978
TIME...MOT...LOC 2332Z 269DEG 46KT 3317 8970 3304 9059

MRM
Special weather statement, Feb 14, 5:39 PM CST, 7 minutes before
MSZ030-031-033-038-039-150010-
WINSTON MS-OKTIBBEHA MS-NOXUBEE MS-LOWNDES MS-CLAY MS-
539 PM CST FRI FEB 14 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
539 PM CST FRI FEB 14 2014

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL WAS LOCATED FROM 13 MILES NORTH OF WEST POINT TO 9 MILES WEST OF
CRAIG SPRINGS AT 539 PM CST...MOVING EAST AT 40 MPH.

PEOPLE IN SOUTHEASTERN CLAY...LOWNDES...NORTHWESTERN NOXUBEE...
SOUTHEASTERN OKTIBBEHA AND NORTHEASTERN WINSTON COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.

LAT...LON 3336 8829 3315 8863 3334 8909 3352 8882
      3369 8871 3369 8850 3367 8849 3368 8841
      3370 8840 3369 8837 3375 8832 3374 8824
TIME...MOT...LOC 2339Z 286DEG 36KT 3378 8853 3349 8871
          3331 8901

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 5:01 PM CSTSpecial Weather StatementJANHolmes29 min
Feb 14, 5:18 PM CSTSpecial Weather StatementJANAttala32 min
Feb 14, 5:33 PM CSTSpecial Weather StatementJANHolmes27 min
Feb 14, 5:39 PM CSTSpecial Weather StatementJANLowndes, Oktibbeha31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.